I have some strong feelings about prescription medication right now. I’m taking more than I ever thought I would and I need each one. It sucks, but what can you do, right? Assuming your doctor is competent, he/she wouldn’t prescribe something unless you need it.
As much as I don’t like it, I take my meds and bitch about it in private. However, I don’t think I should keep my recent experience to myself. So I’m going to share. Before I start my rant, I want to state that every person can react differently to a medication. Just because someone has a bad experience doesn’t mean you will too. Don’t let what you read here scare you but do let it remind you to be cautious and vigilant.
I’ve been taking gabapentin since 2016. Six weeks after my back surgery (spinal fusion), my toes were suddenly on fire. Or they itched. Or both. I didn’t know exactly how to describe it. The doctor at a small clinic said peripheral neuropathy. She explained that some nerve damage was common after surgeries such as mine. It could be temporary or permanent. Guess which mine was?
She wrote a prescription and told me to notify my pain management (PM) doctor as he would be issuing every RX for it after this one. My PM guy agreed with the first doc’s assessment, and I added this new med to my pillbox.
At first, I was happy. The pain went away; of course, I was thrilled. I didn’t even have many side effects. I read everything I can find on adverse side effects because I’m often one of those .0000002 percenters who have weird reactions. Luckily I only had weird, extremely vivid dreams. I thought I got off easy.
Fast forward a couple of years. I was always a little forgetful, but I became what I referred to as ‘flighty.’ It got worse as the year went on and I started to worry. I was writing less and less because I couldn’t seem to concentrate for longer than ten minutes at a time. There were days when I had to think hard to remember if I’d taken a shower in the last day or two.
I was feeling down almost all the time. At the time, I refused to use the word depression because I didn’t think I needed to see a shrink. I was a dumbass. As long as I didn’t use that dirty word, I didn’t have to take it seriously.
Brain fog is how I would describe what happened in my head. Anger was my number one emotion. It’s easier to be pissed off than scared.
Dizziness and headaches were frequent. Anxiety reared its ugly head. I cried more often than I ever had. I was restless and at times, unsteady. You know when you get up too fast, and you get dizzy and unsteady? It was like that, but the unsteady would stay for a little while.
Soon I started feeling weak fairly often, and I had trouble sleeping. I was a mess. Most of these symptoms I ignored or just dealt with them. But there were a few that bothered me more.
My lack of concentration was a big deal. I couldn’t write. I could start but never get far. It seemed like I couldn’t access my muse. ‘She’ was locked up in solitary confinement, and I could only wave at her.
Anxiety always sucks but to feel it as often as I did, sometimes with no explanation was horrible. But the worse symptom was the one that started me on the road to fixing this situation: depression.
Everyone has times when they are down, and a lot of people go through depression at some point in their lives. For me, I never stay down for long. So feeling this way for at least a year was strange, wrong. Of course, I’d never been through chronic pain depression, which is what I thought my problem was.
I read all about what prolonged pain can do to a person, and I thought ‘oh crap, I guess I have to live with this.’ I was almost to the point of asking my doctor if there was anything that would help. If you know me, you know that’s a big step I never want to take.
One of the medications I take is Tramadol. It is a synthetic opioid. I react badly to hydrocodone and meds like it so Tramadol is all I can take. Since it’s a ‘big’ pain reliever, I became convinced it was the source of all my troubles.
A lot of the adverse reactions that could happen with its use described my life! Part of me was relieved. I believed I knew what the problem was. However, I was screwed! I couldn’t take anything else, and my only other option is another spinal fusion, which wouldn’t completely fix everything. Well, there is one more drug I can take, but it’s some serious shit. The kind of thing they give you in the hospital after surgery. NOT HAPPENING!
Around the time of all this research I realized I was overdue for a physical. I made a massive list of all the things I needed to talk to the doctor about and made an appointment. I told her all my symptoms and asked if she thought it was Tramadol and if she had any suggestions.
Her answer changed my life! She said: “Actually, I think it might be the gabapentin.”
I’m not exaggerating when I say I almost fell off the table/bed. She pulled up symptoms on her computer and read some off to me. My mind and my heart raced. I barely heard her when she said there were other medication options. She said to talk to my pain management guy and told me to have hope.
I did both.
The next day I was sitting in the PM doc’s office, describing my symptoms while the doctor nodded in agreement. They took me off gabapentin (slowly) and put me on Lyrica (also slowly). It sucked because my toes expressed their displeasure in the form of the weird itch/burn. I was warned that Lyrica could cause similar reactions, but there are a lot of patients who react badly to one of the two meds and fine to the other.
I’ve only been on the new med for a few weeks, but so far it’s incredible. For the first time in about a year, I feel like ME again. I didn’t realize how bad it had gotten until the symptoms went away.
Brain fog, what brain fog? Memory issues? Well, my memory always sucked, but it’s back to a reasonable level. Concentration? I haven’t gotten distracted once while writing this post, so I’d say I’m okay there. I even know when I’ve showered, lol.
I haven’t felt anything resembling depression. For the first time in a long time, I have hope. Last week I sat down to write three different days, and it worked. I wrote, a lot actually, on each of those days. I’m going to write (fiction) today as well. Hopefully, that writing won’t have as many compound sentences as this post, but words are words, and I’m happy for any that hit the page!
I have no way of knowing if the new medication will cause the same issues, but I figure I have a little time. The gabapentin didn’t wreck me until I’d taken it for two years. I hope Lyrica won’t destroy me too, but until (and if) I start having bad symptoms, I’m going to live my life and enjoy being me again.
Again, I want to state that everyone is different, and just because I had a bad time with these meds doesn’t mean you or your loved ones will. My step-dad and my Grandmother are both on gabapentin and aren’t reacting as I did. In fact, my step-dad has been taking it for much longer than I did and is fine.
I do want to stress vigilance and knowledge. Learn as much as you can about anything you put into your body. Don’t let what you read scare you, though. You may never have the possible side effects, but if you do, you’ll know to talk to your doctor about the medication.
Wish me luck as I get back to writing!
Sidenote: to give you an idea of how different life is for me now, this post is over 1400 words. Even two months ago I either wouldn’t be capable of writing this, or it would take me hours or days. This took about 20 minutes.